Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 14, 2017, 9:35 PM CDT for Boone County, Madison County, Platte County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2017, 9:35 PM CDT (02:35 UTC)
- Expired
- Apr 14, 2017, 10:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Boone County, NE, Madison County, NE, Platte County, NE
The radar
The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 9:56 PM CDT | HAIL 0.75 | 3 E Cedar Rapids, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 6:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 726 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
The text
As transmitted.
193
WUUS53 KOAX 150235
SVROAX
NEC011-119-141-150315-
/O.NEW.KOAX.SV.W.0028.170415T0235Z-170415T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
935 PM CDT FRI APR 14 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Southwestern Madison County in northeastern Nebraska...
Northwestern Platte County in northeastern Nebraska...
Boone County in northeastern Nebraska...
* Until 1015 PM CDT
* At 935 PM CDT, a severe thunderstorm was located near Belgrade, or
39 miles north of Grand Island, moving northeast at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Albion, Newman Grove, St. Edward, Cedar Rapids, Primrose, Loretto
and The Highway 14 And 56 Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4182 9829 4177 9776 4151 9789 4151 9804
4150 9804 4150 9809 4148 9810 4148 9829
TIME...MOT...LOC 0235Z 209DEG 26KT 4147 9814
HAIL...1.25IN
WIND...<50MPH
$$
FOBERT1 follow-up statement
804
WWUS53 KOAX 150256
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
956 PM CDT FRI APR 14 2017
NEC011-119-141-150315-
/O.CON.KOAX.SV.W.0028.000000T0000Z-170415T0315Z/
Madison NE-Platte NE-Boone NE-
956 PM CDT FRI APR 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN MADISON...NORTHWESTERN PLATTE AND BOONE COUNTIES...
At 956 PM CDT, a severe thunderstorm was located 6 miles south of
Albion, or 37 miles west of Columbus, moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Albion, Newman Grove, St. Edward, Cedar Rapids, Primrose, Loretto and
The Highway 14 And 56 Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4182 9829 4177 9776 4151 9789 4151 9804
4150 9804 4150 9809 4148 9810 4148 9829
TIME...MOT...LOC 0256Z 209DEG 26KT 4160 9804
HAIL...1.00IN
WIND...<50MPH
$$
FOBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:46 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 14, 6:46 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 646 PM CDT Fri Apr 14 2017 .SHORT TERM...(Tonight through Monday) Issued at 203 PM CDT Fri Apr 14 2017 Precip temporarily winding down as upper trough pulls away from the region and warm front lifting into northern NE through central IA. While there might be a shower across the northern half of the forecast area early this evening but most areas should remain dry. The better chances for storms come by late evening and after midnight with additional development, but the big question is where. Operational HRRR/RAP13 both suggest development in south central NE along a new boundary extending east ward from the surface low which will be along the KS/NE border. This cluster then moves east northeast along the I80 corridor, right into the Lincoln and Omaha metro areas through late evening. However, the ESRL HRRR, and Highres ARW/NMM and other major model suites develop convection along the stalled boundary across northeast NE, along with additional development along the Platte river valley overnight, with the entire complex lifting east northeast through the night. There is a marginal risk for some gusty winds and hail with any storms that develop overnight. This convective complex could mostly be east northeast of the forecast area on Saturday, as the surface low pressure and associated cold front moves into the region. Will maintain small chances of a shower or storm across the forecast area Saturday, but the better chance comes along the cold front during the late afternoon, which by then extends from central KS through central IA. The severe threat should be along the front, which is generally southeast of I80 by then. All rain ends by daybreak Sunday. Easter sunrise services should be dry, and the remainder of the weather Sunday looks very nice with light winds and comfortable temperatures. Another weak wave could bring a renewed chance of rain across KS Sunday night, and this mostly stays along the KS/NE border. New 12z models are showing the bulk of the moisture remains south of the forecast area Monday. However, previous models were a little further north, thus will hold on to a slight chance of showers southern half of the forecast area, but it could very well be dry. .LONG TERM...(Monday night through Friday) Issued at 203 PM CDT Fri Apr 14 2017 Unsettled weather through the extended period. Another trough and associated cold front moves into the area Monday night into Tuesday, when precip chances increase to 50-70%. Then mostly dry Tuesday night, but another weather system brings 30-50% pops in on Wednesday. Thursday has spotty pops as we may be on the southern edge of another wave moving through the northern Plains. Friday into Saturday sees increasing as another strong wave moves into the southern Plains. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 639 PM CDT Fri Apr 14 2017 Deck of MVFR ceilings is moving out of KOFK and VFR conditions are expected through the evening. Showers/thunderstorms developing to the west this evening will move in after 04-05Z and most likely affect the KOFK TAF site into early morning, but there is some potential at KLNK/KOMA as well, but did not include thunder here. MVFR ceilings are expected to develop toward Saturday morning first at KOFK and then move into KOMA/KLNK for a few hours before lifting to VFR. We will also see a cold front move through KOFK during the afternoon and near KOMA/KLNK at the end of the period. Any redevelopment of thunderstorm activity will likely be south of the TAFs on Saturday however. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. &&
Hazardous weather outlook, Apr 14, 4:26 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 426 PM CDT Fri Apr 14 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-151130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 426 PM CDT Fri Apr 14 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY There will be a chance of thunderstorms moving into eastern Nebraska from central Nebraska later this evening and tonight into Saturday morning as a cold front moves into the region. There will exist a small risk for severe storms tonight with large hail and damaging winds the primary hazard. The threat area on Saturday will shift to southeast Nebraska and southwest Iowa in the vicinity of the cold front as it moves through that area. Large hail and damaging winds will again be the primary hazards with storms during this time. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY Some risk of severe storms will extend into early Saturday evening in far southeast Nebraska and southwest Iowa as the front continues to work its way into Kansas and Missouri. Large hail and damaging winds will again be the primary hazards. There are off-and-on chances for thunderstorms Monday night through Thursday as well, with Monday night and Tuesday offering the best chance for storms during the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight but may be needed Saturday afternoon and evening in parts of southeast Nebraska and southwest Iowa. Fobert
In the hours before
Special weather statement, Apr 14, 8:56 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
856 PM CDT FRI APR 14 2017
NEZ016-030-042-150230-
Platte NE-Boone NE-Antelope NE-
856 PM CDT FRI APR 14 2017
...Significant Weather Advisory for SOUTHWESTERN PLATTE...
SOUTHWESTERN ANTELOPE AND BOONE COUNTIES UNTIL 930 PM CDT...
At 847 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over central Nebraska from near Wolbach to around
Burwell. The leading edge of these storms will be moving into
southern parts of Boone county between 9 and 930 pm. Movement was
east at 35 mph.
Hail up to the size of nickels and heavy rain will be possible with
these storms.
Locations impacted include...
Albion, St. Edward, Cedar Rapids, Petersburg, and Primrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
northeastern Nebraska.
LAT...LON 4218 9830 4221 9813 4133 9758 4140 9763
4140 9770 4152 9771 4153 9788 4151 9789
4151 9804 4148 9810 4148 9829
TIME...MOT...LOC 0147Z 263DEG 34KT 4202 9876 4123 9826
FOBERTThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 8:56 PM CDT | Special Weather Statement | OAX | Boone | 34 min |
| Apr 14, 10:15 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 45 min |
| Apr 14, 10:25 PM CDT | Special Weather Statement | OAX | Platte, Stanton | 50 min |
| Apr 14, 10:34 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Madison, Platte, Stanton | 26 min |
| Apr 14, 11:21 PM CDT | Special Weather Statement | OAX | Colfax, Platte, Stanton | 39 min |
| Apr 14, 11:22 PM CDT | Areal Flood Advisory | OAX | Boone, Madison, Platte | 113 min |
| Apr 15, 12:24 AM CDT | Special Weather Statement | OAX | Burt | 51 min |
| Apr 15, 12:43 AM CDT | Special Weather Statement | OAX | Washington | 47 min |
| Apr 15, 1:26 AM CDT | Special Weather Statement | OAX | Lancaster, Saunders | 49 min |
| Apr 15, 4:32 PM CDT | Special Weather Statement | OAX | Cass | 28 min |
| Apr 15, 4:39 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 36 min |
| Apr 15, 4:45 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 30 min |
| Apr 15, 4:59 PM CDT | Tornado Warning | OAX | Cass, Otoe | 31 min |
| Apr 15, 5:21 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 24 min |
| Apr 15, 5:28 PM CDT | Special Weather Statement | OAX | Knox | 32 min |
| Apr 15, 5:43 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 32 min |
| Apr 15, 5:55 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 35 min |
| Apr 15, 5:58 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| Apr 15, 6:03 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce, Platte, Stanton and 1 more | 27 min |
| Apr 15, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 29 min |
| Apr 15, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Pierce, Wayne | 37 min |
| Apr 15, 6:25 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 35 min |
| Apr 15, 6:26 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton, Wayne | 34 min |
| Apr 15, 6:29 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 46 min |
| Apr 15, 6:55 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 35 min |
| Apr 15, 6:57 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Stanton | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.